FDA issues warning on TikTok ‘Benadryl Challenge’

0
81


The Food and Drug Administration (FDA) on Thursday issued a warning about serious problems associated with an overdose of the allergy drug Benadryl in response to a so-called “Benadryl Challenge” circulating on TikTok.

The FDA cited reports of teens ending up in emergency rooms or dying after participating in the rumor.

“We are investigating these reports and conducting a review to determine if any additional cases have been reported,” the agency said in a statement.

The FDA said it reached out to TikTok and “strongly urged” it to remove the “Benadryl Challenge” videos from the hugely popular video platform and monitor any new posts.

“Healthcare professionals should be aware that the ‘Benadryl Challenge’ occurs in adolescents and alert their caregivers about it,” the agency said.

A spokesperson for TikTok told The Hill that while they haven’t seen the trend for challenges on the platform, they are “actively removing content that violates our guidelines and blocking related hashtags to further discourage marketing. participation ”.

The challenge, which first launched in May, violates the app’s community guidelines against content that encourages, promotes, or glorifies dangerous challenges that could lead to injury.

“We encourage everyone to exercise caution in their behavior, whether online or offline,” the spokesperson said in a statement.

An analysis by NBC News found little evidence that the challenge was widespread. The platform appears to have disabled the “Benadryl” and “BenadrylChallenge” hashtags in order to avoid copiers.

There have been a few local reports of teenagers participating in the challenge, including the death of a 15-year-old in Oklahoma.

The Cook Children’s Health Care System in Fort Worth, Texas said earlier this month it treated three teenagers in May who overdosed on Benadryl. A 14-year-old is said to have taken 14 Benadryl tablets.

“Each of these patients said they got the idea for videos on TikTok that claimed users could get high and hallucinate if they took a dozen or more allergy pills,” Cook Children’s said in a statement. .

Benadryl is an antihistamine used to temporarily relieve symptoms of hay fever, upper respiratory allergies, or the common cold, such as a runny nose and sneezing. The FDA has stated that it is safe and effective when used as recommended.

“Diphenhydramine is marketed under the brand name Benadryl, store brands and generics. It is also available in combination with pain relievers, fever reducers and decongestants, ”the agency said.

Higher doses can lead to serious heart problems, seizures, coma, or even death.

The FDA has encouraged parents to keep diphenhydramine and all other over-the-counter and prescription drugs out of the reach and sight of children. Anything that could be accidentally injected by children or misused by teenagers should be locked up, the agency said.

Updated at 8:15 am



LEAVE A REPLY

Please enter your comment!
Please enter your name here